Florida, 2024

Damaging Wind in Florida, June 22, 2024

June 22, 2024 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms associated with the sea breeze down a tree near Lutz in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms associated with the sea breeze down a tree near Lutz in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 22, 1:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 1:00 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
200 PM EDT Sat Jun 22 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 159 PM EDT Sat Jun 22 2024

Storms are already starting to develop over the area mainly inland
however these showers are expected to slowly move toward the coast
by the late afternoon and evening hours. Currently we are under very
neutral flow which will stick around until at least mid week.
What does this mean for us? Well looking at our seabreeze regimes
this puts us in regime one which favors storms closer to the
western half of the state. However, this flow regime also bring
concerns for localized flooding. This is due to the slow motions
of these storms bringing the potential for high rainfall totals
wherever these storms decide to develop.

By Thursday and Friday the ridge looks to push a little farther
south. This will shift our winds more southwest which typically
brings most of the shower activity to the east coast of Florida. The
best chance for our area to see rain will be located in Southwest
Florida.

&&

.AVIATION...
(18Z TAFS)
Issued at 159 PM EDT Sat Jun 22 2024

Thunderstorms are expected today around all terminals mainly in
the late afternoon and evening hours. Besides on station
thudnerstorms we can expect VFR conditions throughout the period
with wind generally staying below 10 knots.

&&

.MARINE...
Issued at 159 PM EDT Sat Jun 22 2024

Winds will remain light and out of the south throughout
our weekend and into Monday. Our best thunderstorms chances will be
in the evening hours each day as storms start to push off land. By
Tuesday winds will shift more westerly but should remain below 10
knots.

&&

.FIRE WEATHER...
Issued at 159 PM EDT Sat Jun 22 2024

Summertime humidity and convection will be in place through
the weekend and next week with no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  91  77  90  78 /  70  70  70  50
FMY  91  75  91  75 /  90  60  70  40
GIF  93  76  93  75 /  90  60  70  40
SRQ  91  76  91  75 /  80  70  70  60
BKV  93  74  91  73 /  60  60  70  40
SPG  91  79  91  80 /  70  80  70  60

&&

Sea Breeze Thunderstorm Regime For Saturday: 1
Sea Breeze Thunderstorm Regime For Sunday: 1

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...Giarratana
UPPER AIR/CLIMATE...Giarratana

In the hours before

Special weather statement, Jun 22, 4:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
500 PM EDT Sat Jun 22 2024

FLZ239-222145-
Inland Levy FL-
500 PM EDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEVY COUNTY THROUGH
545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bronson. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bronson and East Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8276 2956 8275 2957 8266 2954 8265
      2954 8256 2948 8256 2948 8253 2939 8250
      2936 8282 2958 8280
TIME...MOT...LOC 2100Z 351DEG 4KT 2956 8269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 45 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
June 22, 4:10 PM EST
Where
Hillsborough County, 0.92 mi SE of Chapman
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.110, -82.460

Broadcast media relayed pictures of a large tree downed near Lutz.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188380.